Ask the Experts: Investigators Required to Report Serious Adverse Events
The FDA’s Good Clinical Practice Program (GCPP) responds to inquiries on a variety of trial-related subjects, providing answers on the agency’s official regulations as well as best practices. The following is a selection of questions received and answered by GCPP officials.
Question: Who can assess relationship/causality for adverse events? When starting out in this position, I was told by superiors that it must be a medical doctor or doctor of osteopathy. However, after reading multiple documents/guidances, it seems that the assessor could be a registered nurse as long as that person is qualified, licensed and delegated to do so by the principal investigator.
Answer: FDA regulations hold the investigator responsible for: ensuring that a clinical investigation is conducted according to the signed investigator statement (for clinical investigations of drugs, including biological products) or investigator agreement (for clinical investigations of medical devices), as well as the investigational plan and applicable regulations; for protecting the rights, safety and welfare of subjects under the investigator’s care; and for controlling drugs, biological products and devices under investigation. This would include documenting and reporting adverse events.
While it is common practice for investigators to delegate certain study-related tasks to employees, colleagues or other third parties (individuals or entities not under the direct supervision of the investigator), the investigator remains responsible for all study-related tasks. When tasks are delegated by an investigator, the investigator is responsible for providing adequate supervision of those to whom tasks are delegated. The investigator should have sufficient time to properly conduct and supervise the clinical trial, and the level of supervision should be appropriate to the staff, the nature of the trial and the subject population. The investigator is accountable for regulatory violations resulting from failure to adequately supervise the conduct of the clinical study.
While an investigator may delegate to appropriately qualified and trained individuals tasks associated with evaluating and assessing adverse events, the investigator is responsible for ensuring these tasks are appropriately carried out. The investigator should have a plan for how the study will be supervised. This may include retrospective evaluation of adverse events recorded by others.
Question: Is it compulsory for an investigator to sign or e-sign or at least acknowledge the adverse events (AE) reported during the clinical trial as soon as they occur?
Answer: The investigator is required to report serious adverse events to the sponsor and must include an assessment of whether there is a reasonable possibility that the drug caused the event. The sponsor is required to report serious and unexpected suspected adverse reactions to FDA and all participating investigators.
Signing or e-signing an AE report would be included in internal SOPs at a given site or outlined per protocol. The investigator should follow the protocol regarding the format for reporting the investigator’s causality assessment to the sponsor.
As stated above, the investigator should report adverse events to the sponsor in accordance with the protocol, ensuring that at a minimum the investigator is complying with 21 CFR 312.64(b) (e.g., immediately report serious adverse events to the sponsor, report nonserious adverse events in accordance with the protocol).
The assessment of causality that determines whether an event represents a suspected adverse reaction is the sponsor’s responsibility. The sponsor should take the investigator’s view into account when determining if an event qualifies for reporting. However, sponsors should not report events for which the sponsor assesses there is no causal relationship between the drug and the event, regardless of the investigator’s assessment of causality.
Investigators are required to promptly report to their IRBs all unanticipated problems involving risk to human subjects or others. The term “unanticipated problem” used in the FDA’s adverse event reporting to IRBs guidance describes adverse events and other types of problems (i.e., adverse events are a subset of unanticipated problems) that investigators are required to report to IRBs. The final rule on IND safety reporting does not directly address safety reporting by investigators to IRBs.
For clinical investigations of drug and biological products conducted under an investigational new drug application, information about adverse events must be communicated among investigators, sponsors and IRBs (ethics committees) as follows:
Sponsors are specifically required to notify all participating investigators (and the FDA) in a written IND safety report “as soon as possible and in no event later than 15 calendar days after the sponsor’s initial receipt of the information of any adverse experience associated with the use of the drug that is both serious and unexpected” and “any finding from tests in laboratory animals that suggests a significant risk for human subjects.” And, more generally, sponsors are required to “keep each participating investigator informed of new observations discovered by or reported to the sponsor on the drug, particularly with respect to adverse effects and safe use.”
Prior to initiation of a study at a site, information must be provided to the IRB for review. The IRB needs information on risks to subjects to allow it to assure that these risks are reasonable in relation to the anticipated benefits. Such information would include adverse events that have occurred with the use of the drug. As noted above, once the study is approved, investigators are responsible for reporting to the IRB unanticipated problems, which may include adverse events.
As you are probably aware, it is often several years after the close of a clinical study before a sponsor submits the results in support of a marketing application to the FDA. In addition, there have been times when seemingly unrelated serious AEs have been revealed related to the drug’s when information across multiple sites is compiled, thus including larger numbers that can make rare events apparent.